Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Oct 6, 2018, 6:17 PM EDT for Steuben County, New York. It was in force for 107 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2018, 6:17 PM EDT (22:17 UTC)
- Expired
- Oct 6, 2018, 8:04 PM EDT
- In force
- 107 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:38 PM EDT | FLOOD | 2 E Freeman, NY | FLOODING ON ROADWAY ON ROUTE 5 NEAR THOMPSON ROAD |
| Oct 6, 6:38 PM EDT | FLOOD | 2 E Freeman, NY | FLOODING ON ROADWAY ON ROUTE 5 NEAR THOMPSON ROAD. ROAD WAS CLOSED FOR A TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WGUS51 KBGM 062217 FFWBGM NYC101-070045- /O.NEW.KBGM.FF.W.0067.181006T2217Z-181007T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 617 PM EDT SAT OCT 6 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southwestern Steuben County in central New York... * Until 845 PM EDT. * At 615 PM EDT, emergency management reported thunderstorms producing heavy rain across the warned area. Numerous roads are flooded and impassable in the warned area. One to two inches of rain has already fallen. * Some locations that will experience flooding include... Lindley, Addison, Woodhull, Jasper, Troupsburg, Cameron, Greenwood, Lawrenceville, Young Hickory and Cameron Mills. Additional rainfall amounts of locally up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775 $$ MJM
2 follow-up statements
915 WGUS71 KBGM 062333 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 733 PM EDT SAT OCT 6 2018 NYC101-070045- /O.CON.KBGM.FF.W.0067.000000T0000Z-181007T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben NY- 733 PM EDT SAT OCT 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTHWESTERN STEUBEN COUNTY... At 729 PM EDT, local law enforcement reported on going flooding near Jasper and Addison. Several roads remain under water and impassable at this time. Up to two inches of rain has already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Lindley, Addison, Woodhull, Jasper, Troupsburg, Cameron, Greenwood, Lawrenceville, Young Hickory and Cameron Mills. The heavy rain is beginning to end, with just some additional light rain expected. Excessive runoff continues in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775 $$ MJM
789 WGUS71 KBGM 070004 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 804 PM EDT SAT OCT 6 2018 NYC101-070013- /O.CAN.KBGM.FF.W.0067.000000T0000Z-181007T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben NY- 804 PM EDT SAT OCT 6 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN STEUBEN COUNTY IS CANCELLED... The heavy rain has ended, some additional light rain is still possible over the next few hours. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775 $$ MJM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:27 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 6, 3:27 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 327 PM EDT Sat Oct 6 2018 .SYNOPSIS... A cold front will linger over the area this weekend bringing clouds and a chance of showers. This front will move north as a warm front, allowing for warner air for the first part of the work week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Wave approaching the area over southwest Ontario Canada will slide along the old frontal boundary bringing showers and perhaps some isolated thunder. Models weaken the showers as the system moves into the ridge and the upper support weakens. This should limit the risk for spotty heavier showers. Front sags south late tonight behind the system and stalls near the NY?PA border. Looks like light showers will drift along and north of the front into Sunday as weak upglide provides a bit of lift. NEPA zones look drier. In any event, rain amounts should be rather light. Little change for Sunday night as the front lingers and heights slowly build aloft. Expect continued clouds and light showers, with a bit of fog late. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... 230 PM update... This period will be the transition as a warm front lifts northeast on Monday. A deep southwest flow will set up bringing very warm and muggy air into the area. During the period showers will increase to scattered Monday then continue Monday night. Eastern areas will have the most showers from the Poconos to the Mohawk Valley. Temperatures warming into the 70s will provide some surface instability during the day Monday so thunderstorms are possible. Without daytime heating thunderstorms will die quickly toward sunset. With moist air dewpoints rise into the 60s so Monday night lows upper 50s far east to mid 60s Finger Lakes. && .LONG TERM /TUESDAY THROUGH SATURDAY/... 230 pm update... Good model agreement on the large scale, with an amplified and only slowly progressive pattern, featuring eastern CONUS upper ridging and a deep western into central U.S. upper trough axis. Tuesday and Wednesday look quite warm, with again only isolated-widely scattered convection at worst. Daily highs will be well into the 70s. Some lower 80s quite plausible in normally warmer valley locales of Finger Lakes with downslope. Lows Tuesday night again in the 60s. Temperatures are 10 to 20 degrees above normal. Overnight lows will be near the daily records. Daytime highs look a few degrees shy of daily records. More uncertainty creeps into the forecast for the end of the week, but models closer on the cold frontal timing. Questions still on when and if tropical moisture gets brought north with the front. Models develop a tropical storm in the Gulf of Mexico but GFS fastest in bringing it already here Thursday. The Euro is slowing bringing it up the coast Friday to Saturday. It keeps it out of our area. Followed the Euro and WPC guidance with the fropa Thursday night and dry Friday night to Saturday. The front will have thunderstorms with it due to plenty of heat and moisture, and good forcing. High temperatures start in the low 70s Thursday falling to the 60s Friday then 50s Saturday. Lows fall from the 60s to the 40s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Front will drift into central NY this afternoon and evening bringing MVFR and IFR conditions to many of the NY stations, along with scattered showers. Front will linger near the NY/PA border through the TAF period, so low clouds will linger as well, with isolated showers. With the front in the vicinity, winds will be light and variable through the period. Outlook... Sunday night and Monday...Occasional restrictions possible in low clouds, patchy early morning fog and isolated afternoon showers/t'storms Tuesday through Wednesday...Mainly VFR. Still possible patchy early morning fog and a slight chance of a shower or t'storm...mainly Tuesday. Thursday...restrictions possible in late day thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...TAC LONG TERM...TAC/MLJ AVIATION...DGM
Hazardous weather outlook, Oct 6, 2:45 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 245 PM EDT Sat Oct 6 2018 NYZ023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-071845- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 245 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022-071845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- 245 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms may bring brief heavy downpours this evening. The heavy rainfall could cause localized ponding of water on roads and other low lying areas. Be sure to stay up to date with the latest forecast and weather information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 6, 4:55 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
455 PM EDT SAT OCT 6 2018
NYZ022-062145-
Steuben NY-
455 PM EDT SAT OCT 6 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Addison, Woodhull, Jasper, Thurston, Troupsburg, Cameron, Greenwood,
Hartsville, West Cameron and Young Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4226 7774 4226 7728 4202 7720 4200 7722
4200 7775
TIME...MOT...LOC 2054Z 280DEG 31KT 4216 7796
MJMLocal storm report, Oct 6, 6:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT SAT OCT 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 1 W JASPER 42.12N 77.52W
10/06/2018 STEUBEN NY 911 CALL CENTER
FLOODED ROADWAY ON ROUTE 36 NEAR SPRUCE GLEN EQUIPMENT
&&
BJGLocal storm report, Oct 6, 6:14 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SAT OCT 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD JASPER 42.12N 77.50W
10/06/2018 STEUBEN NY 911 CALL CENTER
FLOODED ROADWAY ON ROUTE 71 NEAR ROUTE 123. ROAD IS
BEING CLOSED.
&&
BJGLocal storm report, Oct 6, 6:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT SAT OCT 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD JASPER 42.12N 77.50W
10/06/2018 STEUBEN NY EMERGENCY MNGR
SEVERAL ROADS FLOODING IN JASPER AREA.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:55 PM EDT | Special Weather Statement | BGM | Steuben | 50 min |
| Oct 6, 5:34 PM EDT | Areal Flood Advisory | BGM | Steuben | 116 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.